Skip to Content
Home > Wellness > Health Library > Acute Interstitial Nephritis (AIN)
Acute interstitial nephritis (AIN) is inflammation of the
kidney usually caused by a medicine but also may be caused by streptococcal,viral, or Legionella
infections. Acute interstitial nephritis can lead to acute kidney injury (also called acute renal failure) or sometimes kidney failure.
Medicines that commonly cause acute interstitial nephritis include
allopurinol, antibiotics, cimetidine, and nonsteroidal anti-inflammatory drugs
(NSAIDs). Make sure every doctor you see knows about all of the medicines, vitamins, or herbal supplements you take. This means anything you take with or without a prescription.
Symptoms of acute interstitial nephritis include a skin
rash, fever, and an abnormal sediment in the urine.
acute interstitial nephritis includes correcting the cause by discontinuing the
medicine or treating the underlying infection. If acute interstitial
nephritis is diagnosed and treated early enough, kidney function will improve
Current as of:
November 14, 2014
E. Gregory Thompson, MD - Internal Medicine & Tushar J. Vachharajani, MD, FASN, FACP - Nephrology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.